Louisiana, 2012

Flash Flood and Flood in Louisiana, March 11, 2012

March 11, 2012 · NWS SHV · 6 events in 5 counties and zones

A deep upper level trough across the Four Corners Region of the United States began ejecting out into the Southern and Central Plains during the afternoon, evening and overnight hours of Sunday, March 11th. This storm system produced some severe thunderstorms, some of which produced damaging winds, isolated tornadoes and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep upper level trough across the Four Corners Region of the United States began ejecting out into the Southern and Central Plains during the afternoon, evening and overnight hours of Sunday, March 11th. This storm system produced some severe thunderstorms, some of which produced damaging winds, isolated tornadoes and large hail. Excessive heavy rainfall also accompanied the storm system with some flash flooding reported across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 11, 11:02 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 11, 11:02 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CDT SUN MAR 11 2012

.UPDATE...
TO INCLUDE TORNADO WATCH NUMBER 71 UNTIL 7 PM FOR PORTIONS OF
NORTHEAST TEXAS...ALL OF DEEP EAST AND ALL OF OUR NORTHERN
LOUISIANA PARISHES.

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 1059 AM CDT SUN MAR 11 2012/

DISCUSSION...
THE UPPER LOW IS IN A BIG HURRY NOW OVER SE CO AND THE PANHANDLES
MOVING OVER SW KN AND HAS A GOOD PUNCH OF DRY AIR WORKING ALONG
THE RED RIVER OF OK/TX. THE EXTENT OF DIVERGENCE ALOFT IS HUGE
WITH THE UPPER RIDGE OUT OVER THE GULF. THE SLIGHT RISK AREA FOR
TODAY AND TONIGHT STRETCHES FROM THE UPPER TEXAS GULF COAST INTO
THE BOOT HEEL OF MO. THIS LOOKS LIKE THE BIG PUSH FOR NOW AND IT
WILL BE MOVING INTO THE WARM FRONT RIGHT OVER OUR AREA FOR THE
NEXT 12 HRS OR SO. RICHER 60 PLUS DEW POINTS ARE FEEDING IN ACROSS
DEEP EAST TEXAS AND TOLEDO BEND COUNTRY AT THIS TIME. WE HAVE
EXPANDED THE AREA FOR SEVERE WORDING THROUGH 18Z TO INCLUDE MORE
OF NE TX AND AND SW AR. OTHER MINOR CHANGES INCLUDE EXPECTED HIGH
TEMPERATURES...LEANING MORE TOWARD NEW NAM...BUT NOT EVERYWHERE.
ALSO...HAVE INCREASED AND ADJUSTED WINDS AND GUSTS ALONG THIS
DEVELOPING LINE OF THUNDERSTORMS COMING INTO THE CWA...TO WHICH WE
HAVE INCREASED POPS OVER OUR WEST...NOW INTO MORE OF THE HEART OF
THE CWA ALONG WITH NEW HPC QPF TAILORED FOR THE REST OF TODAY. /24/

AVIATION...

SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE AREA FROM THE WEST.
IFR FLIGHT CATEGORIES PERSIST ACROSS MUCH OF THE AREA ACCEPT AT MLU
AND ELD WHERE THEY ARE STILL EXPERIENCING VFR CONDITIONS. A WARM
FRONTAL BOUNDARY CURRENTLY JUST SOUTH OF THE AREA WILL LIFT INTO THE
AREA BY THE 18Z ISSUANCE. THIS BOUNDARY WILL BE THE FOCUS FOR MORE
CONVECTION...WITH +TSRA ACTIVITY POSSIBLE SOUTH OF THE BOUNDARY.
+TSRA ACTIVITY WILL CAUSE SURFACE WIND GUSTS IN EXCESS OF 35 KTS AND
SOME MODERATE TO EXTREME TURBULENCE. TSRA ACTIVITY WILL LINGER INTO
THE 00Z TAF PERIOD AND END BY 06Z...MVFR/IFR FLIGHT CATEGORIES WILL
REMAIN COMMON THROUGHOUT THE 18Z TAF PERIOD. /11/

PREV DISCUSSION... /ISSUED 459 AM CDT SUN MAR 11 2012/

DISCUSSION...
CUTOFF UPPER TROUGH OVER THE SW CONUS IS FINALLY BEGINNING TO
EJECT NEWD ACROSS THE HIGH PLAINS. SWLY FLOW ALOFT CONTINUES TO
BRING A RICH PLUME OF SUBTROPICAL MOISTURE OVER THE REGION. AT THE
SFC...A WARM FRONT WILL QUICKLY MIX NWD ACROSS THE AREA THIS
MORNING. A SFC TROUGH...DENOTED BY A WIND SHIFT TO THE SW AND A
SOMEWHAT DRIER AIRMASS...WILL APPROACH THE I-35 CORRIDOR. SLY SFC
WINDS WILL PROVIDE AMPLE MOISTURE THROUGHOUT THE COLUMN TO SUPPORT
WIDESPREAD SHWRS AND TSTMS FOR MOST OF TODAY. THE ONGOING PRECIP
AND CLOUD COVER WILL HELP TO LIMIT INSTABILITY. HOWEVER...AS THE
UPPER TROUGH EJECTS NE SHEAR PROFILES WILL BE SUPPORTIVE FOR A FEW
SEVERE TSTMS. BACKING SFC WINDS WITH THE APPROACH OF THE SFC
TROUGH WILL PROVIDE ENOUGH LOW LEVEL SHEAR TO SUPPORT A THREAT FOR
DAMAGING WINDS AND ISOLATED TORNADOES. PRECIP AND ASSOCIATED SVR
THREAT...SO BEGIN TO DIMINISH AFTER 00Z AS THE UPPER TROUGH AND
THE MAIN DYNAMICS MOVE NE AND AWAY FROM THE CWA.

REMAINDER OF THE FCST REMAINS RELATIVELY UNCHANGED. AFTER A BRIEF BREAK
FROM PRECIP LATE MONDAY AND EARLY TUESDAY...RAIN CHANCES RETURN
TO THE AREA AND WILL STAY IN THE FCST THROUGH THE REST OF THE
PERIOD. SWLY FLOW ALOFT...WHICH TYPICALLY IS VERY UNSETTLED
PATTERN FOR US...IS EXPECTED TO PERSIST FOR THE NEXT WEEK. THIS
WILL KEEP PLENTY OF SUBTROPICAL MOISTURE IN THE MID LEVELS. SLY
SFC WINDS WILL CONTINUE TO ADVECT WARM AND MOIST AIR NWD. A SERIES
OF WEAK UPPER DISTURBANCES WILL PASS OVER THE REGION PROVIDING
CONTINUED CHANCES FOR SHWRS AND TSTMS. MOST OF THESE IMPULSES WILL
BE RELATIVELY WEAK AND UNORGANIZED. DESPITE THE CONTINUED CHANCES
FOR RAIN AND CLOUD COVER...TEMPS ARE EXPECTED TO REMAIN WELL ABOVE
NORMAL FOR THE NEXT 7 DAYS. /09/

AVIATION...
WIDESPREAD SHOWERS AND ISOLATED TSTMS WERE BRINGING MVFR AND
OCCASIONAL IFR CIGS AND VISIBILITIES TO THE FOUR STATE REGION THIS
MORNING. MUCH OF THE CURRENT PRECIPITATION WILL MOVE NORTHEAST OF
THE AREA BY 12Z...BUT ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP
PRIOR TO 18Z...AS A WARM FRONT APPROACHES THE AREA FROM THE SOUTH.
SOME OF THIS CONVECTION COULD BE QUITE STRONG...CAUSING SURFACE WIND
GUSTS IN EXCESS OF 35 KTS AND MODERATE TO EXTREME TURBULENCE.
CONVECTION WILL CONTINUE TO AROUND 12/03Z BUT EXPECT WIDESPREAD
MVFR CIGS TO LINGER BEYOND 12/12Z. SURFACE WIND SOUTH TO SOUTHEAST
TODAY 10 TO 15 KTS...DIMINISHING TO LESS THAN 10 KTS AFTER 12/00Z.
/14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  60  81  61  79 / 100  90  20  10  20
MLU  73  64  79  61  80 / 100  90  30  10  20
DEQ  59  47  77  55  80 / 100  70  10  10  10
TXK  63  54  79  57  79 / 100  70  10  10  20
ELD  70  59  79  59  79 / 100  90  20  10  20
TYR  63  55  82  59  78 / 100  40  10  10  20
GGG  65  57  82  60  78 / 100  70  20  10  20
LFK  69  59  81  63  79 / 100  70  20  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24
Hazardous weather outlook, Mar 11, 12:21 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
121 PM CDT SUN MAR 11 2012

LAZ001>006-010>014-017>022-TXZ126-137-138-150>153-165>167-121200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MARION-GREGG-HARRISON-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
121 PM CDT SUN MAR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF THE ENTIRE FOUR STATE AREA THIS AFTERNOON AND EARLY EVENING.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING
FOR MUCH OF THE DAY. THUNDERSTORMS ARE INCREASING IN INTENSITY AS
A STRONG UPPER LEVEL TROUGH BEGINS TO EJECT NORTHEAST ONTO THE
PLAINS. MOISTURE INTO THE SYSTEM IS INCREASING...AND NO SUNSHINE
MAY BE THE ONLY LIMITING FACTOR AFFECTING INSTABILITY. OUR LOW
LEVEL WIND SHEAR IS STRONG ENOUGH TO SUPPORT A THREAT FOR DAMAGING
WINDS AND ISOLATED TORNADOES THROUGH THE AFTERNOON. THUNDERSTORMS
SHOULD DIMINISH FROM WEST TO EAST DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SOUTHWESTERLY FLOW ALOFT WILL KEEP AN UNSETTLED WEATHER PATTERN IN
PLACE AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE OVER THE
REGION AND AN AMPLE SUPPLY OF MOISTURE REMAINS IN PLACE.
THEREFORE...A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN
THE FORECAST FOR MUCH OF THE UPCOMING WEEK. HOWEVER...NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY EVENING.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-136-
149-121200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-SMITH-CHEROKEE-
121 PM CDT SUN MAR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE ONGOING FOR MUCH OF
THE EARLY AFTERNOON. THUNDERSTORMS SHOULD DIMINISH FROM WEST TO
EAST DURING THE LATE AFTERNOON. LOCALLY HEAVY RAIN MAY CAUSE BRIEF
FLOODING IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SOUTHWESTERLY FLOW ALOFT WILL KEEP AN UNSETTLED WEATHER PATTERN IN
PLACE AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE OVER THE
REGION AND AN AMPLE SUPPLY OF MOISTURE REMAINS IN PLACE.
THEREFORE...A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN
THE FORECAST FOR MUCH OF THE UPCOMING WEEK. HOWEVER...NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NO BE NEEDED THIS AFTERNOON OR TONIGHT.

24

In the hours before

Local storm report, Mar 11, 12:10 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT SUN MAR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLOOD            2 NNE MOUNT ENTERPRISE  31.94N 94.67W
03/11/2012                   RUSK               TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS SOME FLOODING OF CR 3153 IN
            RUSK COUNTY

&&

04
Local storm report, Mar 11, 12:11 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
111 PM CDT SUN MAR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            LUFKIN                  31.33N 94.73W
03/11/2012                   ANGELINA           TX   AMATEUR RADIO

            SOME MINOR STREET FLOODING IN THE CITY OF LUFKIN BEING
            REPORTED

&&

04
Special weather statement, Mar 11, 12:34 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
134 PM CDT SUN MAR 11 2012

TXZ152-153-166-111915-
NACOGDOCHES-SAN AUGUSTINE-SHELBY-
134 PM CDT SUN MAR 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SAN AUGUSTINE AND SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     BLAND LAKE...ETOILE...MACUNE...NEUVILLE AND SAN AUGUSTINE...

AT 134 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF ETOILE TO 7 MILES SOUTHEAST OF ETOILE TO 11 MILES SOUTH
OF ETOILE...OR ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST OF
NACOGDOCHES TO 23 MILES NORTH OF ROCKLAND TO 16 MILES NORTH OF
ROCKLAND...MOVING NORTHEAST AT 30 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

15
Special weather statement, Mar 11, 1:23 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
223 PM CDT SUN MAR 11 2012

LAZ001-002-010-112015-
BOSSIER-CADDO-DE SOTO-
223 PM CDT SUN MAR 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     DE SOTO...CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     STONEWALL...

AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF STONEWALL...OR
13 MILES NORTHWEST OF MANSFIELD...MOVING NORTHEAST AT 30 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

15

The radar

The Shreveport radar (KSHV), 74 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 funnel cloud, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Webster

When
March 11, 2:30 PM CST
Where
Webster County, Shongaloo
Measured
53 kt (61 mph) estimated gust
Injuries
0 direct, 2 indirect
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
32.930, -93.300

A tree was downed on Hwy. 157 in Shongaloo, Louisiana. An automobile hit the tree and both occupants were injured.

Flash Flood, Red River

When
March 11, 3:00 PM CST to 6:00 PM CST
Where
Red River County, 0.49 mi NW of Coushatta to 0.32 mi S of Coushatta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.025, -93.356

Numerous streets were flooded and some barricaded in Coushatta, Louisiana.

Thunderstorm Wind, De Soto

When
March 11, 3:10 PM CST
Where
De Soto County, 13 mi SE of Mansfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.897, -93.563

A power pole and powerlines were downed southeast of Mansfield, Louisiana.

Funnel Cloud, Red River

When
March 11, 3:45 PM CST
Where
Red River County, 2.15 mi NNE of Springville
Reported by
Broadcast Media
Coordinates
32.050, -93.320

A funnel cloud was spotted 2 miles northeast of Coushatta, Louisiana. NWS Storm Survey Team could not confirm a tornado touchdown.

Flood, Ouachita

When
March 11, 7:00 PM CST to 8:45 PM CST
Where
Ouachita County, 0.9 mi SW of Lakeshore to 1.35 mi NE of Pine Grove
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.510, -92.080

Several reports of severe street flooding and road closures across portions of Monroe and West Monroe.

Thunderstorm Wind, La Salle

When
March 11, 7:55 PM CST
Where
La Salle County, 2.45 mi ENE of Jena
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
31.690, -92.090

A large tree was downed across Hwy. 772. The tree took down a power pole and powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360905, 360878, 360881, 360882, 360883, 360885.